Heart Drug Combos Raise Risk of Gastrointestinal Bleeding

TUESDAY, June 2 (HealthDay News) -- Common drug combinations used to treat heart disease raise the risk of bleeding or perforation of the upper gastrointestinal tract, new research shows.

Researchers examined data on 78,084 patients aged 60 to 99 from a Department of Veterans Affairs national pharmacy and administrative database. About 30 percent were prescribed what is known as Complex Antithrombotic Therapy, combinations of two or three drugs, between January 2003 and September 2006.

The combinations include anticoagulant-antiplatelet (ACAP), aspirin-antiplatelet (ASAP), aspirin-anticoagulant (ASAC) or TRIP (aspirin-anticoagulant-antiplatelet).

The drugs are typically prescribed to treat people with a history of heart attack, stroke or peripheral vascular disease.

Within one year of starting the drugs, 1,061 experienced an upper gastrointestinal (GI) event, such as bleeding or perforation, requiring immediate medical attention. The upper GI tract includes the pharynx, esophagus and stomach.

Patients prescribed ASAP and ASAC drug combinations were two and a half times more likely to suffer an upper gastrointestinal event than those not taking the drugs. The fewest upper GI problems occurred among people taking ACAP.

The greatest risk came from TRIP, which correlated with a fourfold increased risk of an upper GI event, according to the study to be presented Tuesday at Digestive Disease Week 2009 in Chicago.

Younger patients -- those between 60 and 69 years old -- were at the highest risk. That age group was most likely to take the TRIP drug-combo because of a likelier history of ischemic heart disease, hypertension, diabetes and peripheral artery disease, the study found.

"The fact that triple therapy is most commonly prescribed to younger patients reflects the changes in current cardiac care," study author Dr. Neena S. Abraham, of the Michael E. DeBakey VA Medical Center and Baylor College of Medicine in Houston, said in a Digestive Disease Week news release. "The observed magnitude of UGIE [upper gastrointestinal event] risk suggests an unfavorable risk/benefit profile for CAT [Complex Antithrombotic Therapy] in the short term."

Gastroenterologists and cardiologists need to further evaluate the risk-benefit ratio of these therapies given the twofold to fourfold increased UGIE risk, Abraham said.

More information

The National Digestive Diseases Information Clearinghouse has more on digestive tract bleeding.

SOURCE: Digestive Disease Week, news release, June 2, 2009

Join the Discussion
You are using an outdated version of Internet Explorer. Please click here to upgrade your browser in order to comment.
blog comments powered by Disqus
 
You Might Also Like...
See It, Share It
PHOTO: Firefighters rescue a woman who got stuck in a chimney in Thousand Oaks, Calif.
Ventura County Fire Department
PHOTO: Apple Pay is demonstrated at Apple headquarters on Oct. 16, 2014 in Cupertino, Calif.
Marcio Jose Sanchez/AP Photo
PHOTO: Up in Ash: Mount Sinabung Erupting
Tibt Nangin/Anadolu Agency/Getty Images
PHOTO: Defendant Jodi Arias testifies about killing Travis Alexander in 2008 during her murder trial in Phoenix, Feb. 20, 2013.
Charlie Leight/The Arizona Republic/AP Photo
PHOTO: Kim Kardashian, Kanye West, their daughter North West and Delphine Arnault attend the Givenchy show as part of the Paris Fashion Week Womenswear Spring/Summer 2015, Sept. 28, 2014 in Paris.
Bertrand Rindoff Petroff/French Select/Getty Images